Texas, 2020

Damaging Wind in Texas, July 14, 2020

July 14, 2020 · NWS LUB · 1 event in 1 county or zone

Another day of record heat allowed isolated thunderstorms to develop late in the afternoon of the 14th. One of these storms produced a severe wind gust to 67 mph near Floydada (Floyd County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Another day of record heat allowed isolated thunderstorms to develop late in the afternoon of the 14th. One of these storms produced a severe wind gust to 67 mph near Floydada (Floyd County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 14, 5:42 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 14, 5:42 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
642 PM CDT Tue Jul 14 2020

.AVIATION...
It is scorching hot this evening (check density altitude), and
this heat has caused isolated very high-based pinpoint convection
to develop. Any rainfall will be spotty and light, but lightning
and gusty/erratic outflow winds could impact any/all of the
terminals this evening. Hence, we have carried VCTS in the TAFs
the first several hours of the forecast and will amend if a more
direct/significant terminal impact becomes more likely. Otherwise,
VFR will prevail. A weak front will sag in from the north on
Wednesday bringing a northerly/northeasterly wind shift to the
northern terminals (and perhaps KLBB) before stalling out. Any
sub-VFR cigs should lag well behind the front, north of the
terminals, but the developing upslope flow and increased moisture
may provide a better chance of showers and thunderstorms Wednesday
evening.

&&

.PREV DISCUSSION... /issued 246 PM CDT Tue Jul 14 2020/

SHORT TERM...
The last day of record to near record heat is upon us today as
overall thicknesses begin to decrease for tomorrow. Latest model
guidance continues to be all over the board with where evening
thunderstorm development will occur. The best chance at seeing
thunderstorms will remain across NM and the northern Panhandle
however isolated showers and thunderstorms will be possible across
our area as well similar to what occurred yesterday. Guidance has
been consistent regarding the timing of the activity which is set to
develop after 5pm CDT this evening and persist into early tomorrow
morning. Any activity that does develop will be capable of producing
gusty downburst winds to 65 mph. Around daybreak a weak front will
drop into the northern parts of the forecast area which will bring
northerly winds and slightly cooler temperatures to the area
depending on how far south it makes it. Similar to last night, it
appears that mid to high cloud cover may stick around through the
night which will help to keep overnight temperatures well above
normal once again where this does occur.

As stated previously tomorrow thicknesses will be a bit lower
compared to today so while temperatures will remain hot they will be
100-105 degrees instead of what we are experiencing today. The
southern portion of the Caprock will remain near 105 degrees so a
small heat advisory may be necessary through tomorrow evening. Even
though the air temperature will be cooler low level moisture will
also increase behind the dropping front, so it won't feel all that
much nicer. To prevent the mixing of messages will hold off on
issuing any heat products for tomorrow at this time. Isolated
thunderstorms will be possible once again tomorrow afternoon along a
surface trough near the NM/TX state line and the cold front that
will be dropping south across the area. As has been the case this
activity will be capable of producing gusty downburst winds. /WCI

LONG TERM...
The southern half of the CONUS looks to remain primarily under the
influence of upper level high pressure for the next week.  However,
the good bit is that the core of the upper level high will shift
eastward on Wednesday offering cooler temperatures.
Unfortunately, when I say cooler, I mean closer to 100F. The flips
side is that the dewpoints will rise thanks to the influence of
monsoon moisture. As such, it should not feel that much cooler
from an apparent temperature perspective. After some weakening of
the ridge into early next week, indications are the ridge will
strengthen once again to our NW (potentially centered on
Colorado).

The best shot at thunderstorms Thursday afternoon and evening
looks to be up across the panhandle though we could see a few
storms out near the TX/NM state line in our western zones. Friday
looks drier region-wide as does the remainder of the extended. To
help cooling, keep the curtains closed, and clean those air
conditioner coils with a gentle stream of water so as to help with
heat transfer.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for TXZ021>026-031-032-
037-038-043-044.

Excessive Heat Warning until 9 PM CDT this evening for
TXZ027>030-033>036-039>042.

&&

58/26/23
Hazardous weather outlook, Jul 14, 4:09 AM CST, 15 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
509 AM CDT Tue Jul 14 2020

TXZ021>044-151015-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
509 AM CDT Tue Jul 14 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

An Excessive Heat Warning remains in effect for the South Plains and
a Heat Advisory remains in effect for the remainder of the region,
including the southern Texas Panhandle and Rolling Plains, through
Tuesday evening.

In addition, isolated to scattered thunderstorms will move across
the area this evening with wind gusts to 65 mph with the strongest
storms.

The hot, dry and breezy southwesterly winds will also create periods
of elevated fire weather conditions across the Rolling Plains this
afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated to scattered thunderstorms may affect the southern Texas
Panhandle and South Plains Wednesday evening, bringing with them a
risk of strong to severe wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 14, 6:13 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Lubbock TX
713 PM CDT Tue Jul 14 2020

TXZ041-042-150045-
Lynn TX-Garza TX-
713 PM CDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LYNN AND
SOUTHWESTERN GARZA COUNTIES UNTIL 745 PM CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Grassland, or 16 miles southwest of Post, moving
northeast at 10 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Grassland.

LAT...LON 3305 10169 3329 10148 3297 10130 3296 10133
      3296 10163
TIME...MOT...LOC 0013Z 240DEG 9KT 3301 10156

23

The radar

The Lubbock radar (KLBB), 60 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
July 14, 7:30 PM CST to 7:35 PM CST
Where
Floyd County, 2 mi NNE of Floydada
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.007, -101.317

A Texas Tech University West Texas mesonet near Floydada measured a peak wind gust of 67 mph at 1935 CST. Severe wind gusts were observed from 1930 through 1935 CST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901984.